Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 8, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Jun 30, 2022, 3:23 AM EDT for Schoolcraft County, Michigan. It took effect at Jun 30, 2022, 7:00 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2022, 3:23 AM EDT (07:23 UTC)
- In effect from
- Jun 30, 2022, 7:00 AM EDT
- Expired
- Jun 30, 2022, 10:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
856 WHUS43 KMQT 300723 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 323 AM EDT Thu Jun 30 2022 MIZ014-301530- /O.NEW.KMQT.BH.S.0008.220630T1100Z-220701T0200Z/ Southern Schoolcraft- 323 AM EDT Thu Jun 30 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...Through late Thursday evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
1 follow-up statement
636 WHUS43 KMQT 302010 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 410 PM EDT Thu Jun 30 2022 MIZ014-010200- /O.CON.KMQT.BH.S.0008.000000T0000Z-220701T0200Z/ Southern Schoolcraft- 410 PM EDT Thu Jun 30 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Dangerous swimming conditions are due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...Until 10 PM EDT this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 30, 1:36 AM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 30, 1:36 AM EDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Marquette MI 136 AM EDT Thu Jun 30 2022 .SHORT TERM...(This evening) Issued at 331 PM EDT WED JUN 29 2022 GOES WV imagery and RAP analysis show a ridge of sfc high pressure exiting off to the east this afternoon as a sfc low and associated LLJ approach from the west. WAA/theta-e adv along this boundary is bringing some upper-level stratus across the Upper Great Lakes region along with some -shra across northern MN. Otherwise, relatively benign conditions remain across the UP with temps slightly blo normal after this mornings fog. High pressure is bringing light winds across the area with sfc obs indicating a lake breeze along the ern Keweenaw eastward to Whitefish Pt. Another lake breeze is evident off of Lake Michigan as well. Through the evening hours, winds will begin to increase and back more to the south ahead of an approaching LLJ. Pcpn along the nose of the LLJ should remain out to our west, perhaps across far western Lk Superior, through the evening hours. .LONG TERM...(Tonight through Wednesday) Issued at 413 PM EDT WED JUN 29 2022 A warm front moving through the area starts the extended forecast. As a low progging east just north of the Canadian/US border phases with a second low lifting from the Northern Plains tonight, expect the warm front of the phasing lows to continue across the area tonight. Given that model guidance has suggested that the frontogenesis is going to be near and over Lake Superior tonight, expect the best rain shower and thunderstorm chances to be over the lake and the northern UP. Thinking that the severe wx threat is going to remain limited; while hodographs and helicities are very supportive for severe wx, given the strong inversion near the 850 to 900 mb lvl and the bad wx occurring during the overnight hours, thinking that anything we could see would be some marginally severe hail (the inversion should prevent severe winds from reaching the sfc and stop tornado development). Lows tonight should be fairly warm, as strong WAA around the 850 mb lvl (ensembles show temps getting above the 95th percentile at the lvl) and cloud cover should keep temps in the low to mid 60s. Windy conditions are also expected tonight into Thursday as a low lvl jet passes aloft; winds of 30 to 40 mph are expected across the area, with wind speeds up to 45 mph possible along the Gogebic Range and a few isolated gusts up to 50 mph possible along the Huron Mtns. What keeps the area from suffering worse winds speeds is the strong inversion near the 850 mb lvl, as the low lvl jet is expected to gust over 70 mph. Expect the first cold front of the phasing lows to move over the area by Thursday AM, allowing additional showers and thunderstorms to impact Upper MI. There is a low chance for some severe wx Thursday into Thursday evening, as there is some modest turning of the winds with height and CAPEs are projected to be near 1000 to 2000 J/kg tomorrow due to the warm air remaining aloft ahead of the cold fronts; in addition, there are some pockets of dry air aloft that could bring severe winds down to the sfc. A few things may limit severe wx though, namely the mostly cloudy skies over the CWA Thursday ahead and along the cold front and a cap remaining near the 850 mb lvl. While the cap is likely to be overcome via forcing from the cold front, due to the cloud cover, strong lapse rates may become limited (although some models do hint at strong lapse rates in the boundary layer still). Therefore, while all the severe wx threats are still technically on the table, confidence is shaky that it will materialize; I think a lot of it will depend on whether cloudier conditions prevail, or if there can be a few breaks in the cloud cover. Behind the first cold front Thursday, a secondary cold front looks to move in immediately afterwards early Thursday evening. Given that CAM models show a line of thunderstorms developing along that second front, and profiles still look moist and warm enough allow for some modest convective growth, thinking the severe wx threat should be about the same for this front too Thursday evening. By around midnight, the showers and thunderstorms should be out of Upper MI. Highs Thursday are projected to get into the low to mid 80s in interior west and central, and the 70s near the Great Lakes and east. Lows Thursday night are expected to drop into the mainly the 50s, with the coolest temps expected west as the skies clear over there first. Behind the secondary cold front, expect drier and slightly cooler than normal wx this weekend as ridging over the Great Plains moves over us. As we get into early next week, we could see a shortwave or two move through the area, bringing showers and thunderstorms back over Upper MI. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 134 AM EDT THU JUN 30 2022 Mainly VFR conditions are expected through the TAF period though MVFR vis can be expected in heavier showers and thunderstorms. A trough will move into the area tonight bringing strong low level winds and a chance for showers and thunderstorms. A 60 to 70kt low level jet will result in LLWS at all terminals through this morning. Multiple rounds of showers and thunderstorms are expected through today. Additional showers and thunderstorms are expected this morning into the afternoon though confidence on exact timing and placement is low, kept precip mentions mainly vicinity. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 357 PM EDT WED JUN 29 2022 Winds of 20 knots or less become southerly winds of 20 to 30 knots across the eastern lake tonight as a warm front traverses Lake Superior. A few gale force gusts up to 35 knots are possible along the immediate lakeshore near Ironwood to Ontonagon, and again from L'Anse past Marquette to Munising. As winds veer to the southwest Thursday along the first of two cold fronts, expect winds to continue at speeds of 20 to 25 knots. After the second cold front's passage Thursday evening, expect winds to die down to 20 knots or less, generally remaining that way until the end of the forecast period. Some patchy fog is possible tonight into Thursday, before ending in the east Thursday evening as drier and colder air sets in. Thunderstorms are possible across Lake Superior tonight into Thursday evening. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JAW LONG TERM...TAP AVIATION...NLy/NL MARINE...TAP
Hazardous weather outlook, Jun 29, 3:52 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 352 PM EDT Wed Jun 29 2022 MIZ001>007-009>014-084-085-302000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 352 PM EDT Wed Jun 29 2022 /252 PM CDT Wed Jun 29 2022/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight, mainly in western and northern Upper Michigan. South to southwest winds gusting up 35 to 45 mph are possible on higher terrain in western Upper Michigan tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday. There is a high swim risk for Lake Michigan beaches in Schoolcraft County on Thursday. Minor beach erosion is also possible along the Lake Michigan shorelines, east of Manistique. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-302000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 352 PM EDT Wed Jun 29 2022 /252 PM CDT Wed Jun 29 2022/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-302000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 352 PM EDT Wed Jun 29 2022 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JAW
In the hours before
Special weather statement, Jun 30, 12:35 AM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Marquette MI
1235 AM EDT Thu Jun 30 2022
MIZ002-300500-
Ontonagon MI-
1235 AM EDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of east central
Ontonagon County through 100 AM EDT...
At 1235 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Silver City, or 8 miles southwest of Ontonagon,
moving east at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Ontonagon, Rockland, Mass City, Greenland, Norwich and Victoria Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4687 8953 4685 8893 4683 8893 4668 8896
4668 8899 4663 8899 4659 8900 4669 8956
TIME...MOT...LOC 0435Z 278DEG 29KT 4677 8944
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
07Special weather statement, Jun 30, 12:51 AM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Marquette MI
1251 AM EDT Thu Jun 30 2022
MIZ002>004-084-300515-
Ontonagon MI-Baraga MI-Houghton MI-Southern Houghton MI-
1251 AM EDT Thu Jun 30 2022
...Strong thunderstorms will impact portions of southwestern
Houghton, western Baraga and northe(Tonight through Wednesday)
Issued at 413 PM EDT WED JUN 29 2022astern Ontonagon Counties
through 115 AM EDT...
At 1251 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mass City to near Rockland. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baraga, L'anse, Covington, Rockland, Mass City, Alberta, Nisula,
Keweenaw Bay, Sidnaw, Greenland, Canyon Falls, Herman, Watton,
Prickett Dam, Echo Lake, Pelkie, Winona, Pequaming, Alston and Bob
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4686 8829 4645 8845 4662 8923 4690 8913
TIME...MOT...LOC 0451Z 280DEG 44KT 4682 8908 4669 8913
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special weather statement, Jun 30, 12:52 AM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Marquette MI
1252 AM EDT Thu Jun 30 2022
MIZ002>004-084-300515-
Ontonagon MI-Baraga MI-Houghton MI-Southern Houghton MI-
1252 AM EDT Thu Jun 30 2022
...Strong thunderstorms will impact portions of southwestern
Houghton, western Baraga and northeastern Ontonagon Counties through
115 AM EDT...
At 1252 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mass City to near Rockland. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baraga, L'anse, Covington, Rockland, Mass City, Alberta, Nisula,
Keweenaw Bay, Sidnaw, Greenland, Canyon Falls, Herman, Watton,
Prickett Dam, Echo Lake, Pelkie, Winona, Pequaming, Alston and Bob
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4686 8829 4645 8845 4662 8923 4690 8913
TIME...MOT...LOC 0452Z 280DEG 44KT 4682 8908 4669 8913
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
07Special weather statement, Jun 30, 2:52 AM EDT, 31 minutes before
Special Weather Statement National Weather Service Marquette MI 252 AM EDT Thu Jun 30 2022 MIZ003>005-300715- Marquette MI-Baraga MI-Houghton MI- 252 AM EDT Thu Jun 30 2022 ...A strong thunderstorm will impact portions of northwestern Marquette, east central Houghton and northeastern Baraga Counties through 315 AM EDT... At 251 AM EDT, Doppler radar was tracking a strong thunderstorm over The Lower Entrance of Portage Canal, or 11 miles north of Baraga, moving east at 50 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Keweenaw Bay, The Lower Entrance of Portage Canal, Skanee, The Huron Islands, Mountain Lake, Huron River Point, Arnheim, Jacobsville, Pequaming, Mount Arvon and Point Abbaye. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4687 8859 4704 8851 4692 8772 4666 8784 TIME...MOT...LOC 0651Z 286DEG 46KT 4693 8844 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 07
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:35 AM EDT | Special Weather Statement | MQT | Ontonagon | 25 min |
| Jun 30, 12:51 AM EDT | Special Weather Statement | MQT | Baraga | 24 min |
| Jun 30, 12:52 AM EDT | Special Weather Statement | MQT | Baraga | 23 min |
| Jun 30, 12:59 AM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 31 min |
| Jun 30, 1:26 AM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 17 min |
| Jun 30, 2:52 AM EDT | Special Weather Statement | MQT | Baraga | 23 min |
| Jun 30, 3:26 AM EDT | Special Weather Statement | MQT | Alger | 34 min |
| Jun 30, 3:29 AM EDT | Special Weather Statement | MQT | Alger | 31 min |
| Jun 30, 3:36 AM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Marquette, Schoolcraft | 39 min |
| Jun 30, 4:06 AM EDT | Special Weather Statement | MQT | Schoolcraft | 24 min |
| Jun 30, 4:31 AM EDT | Special Weather Statement | MQT | Schoolcraft | 29 min |
| Jun 30, 7:34 AM EDT | Special Weather Statement | MQT | Alger | 26 min |
| Jun 30, 7:59 AM EDT | Special Marine Warning | MQT | 31 min | |
| Jun 30, 8:27 AM EDT | Special Marine Warning | MQT | 33 min | |
| Jun 30, 8:44 AM EDT | Special Marine Warning | MQT | 31 min | |
| Jun 30, 5:34 PM EDT | Special Marine Warning | MQT | 26 min | |
| Jun 30, 6:09 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 36 min |
| Jun 30, 6:42 PM EDT | Special Marine Warning | MQT | 33 min | |
| Jun 30, 6:50 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 25 min |
| Jun 30, 6:56 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 34 min |
| Jun 30, 7:10 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 35 min |
| Jun 30, 7:24 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 36 min |
| Jun 30, 7:30 PM EDT | Special Marine Warning | MQT | 45 min | |
| Jun 30, 7:37 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 38 min |
| Jun 30, 7:44 PM EDT | Tornado Warning | MQT | Marquette | 16 min |
| Jun 30, 7:49 PM EDT | Special Marine Warning | MQT | 26 min |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.